Evidence map›Paper›PMID 34781882›Full record

ArticleBMC neurology2021

Tacrolimus-induced neurotoxicity from bipolar disorder to status epilepticus under the therapeutic serum level: a case report.

Bora Jin, Ga Yeon Kim, Sang-Myung Cheon

Open access · goldAbstract readCase Reports
In one paragraph

Article in BMC neurology, 2021. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 8 papers.

0numbers the graph read from it
0cells of the map it votes in
8citing papers in PubMed
0.8field-weighted citation impact, top 30% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

8 citing papers in PubMed, 10 citations in OpenAlex.

  1. Review
  2. Review
  3. Article
  4. Article
  5. Neurotoxicity of Calcineurin Inhibitors.Annals of Indian Academy of Neurology · 2025
    Article
  6. Article
  7. Review
  8. Tacrolimus-induced akinetic mutism and persistent dysarthria following orthotopic liver transplantation.Neurological sciences : official journal of the Italian Neurological Society and of the Italian Society of Clinical Neurophysiology · 2023
    Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

3 authors at 1 institution in 1 country.

Bora JinDepartment of Neurology, School of Medicine, Dong-A University, 26, Daesingongwon-ro, Seo-gu, Busan, 49201, Korea.
Ga Yeon KimDepartment of Neurology, School of Medicine, Dong-A University, 26, Daesingongwon-ro, Seo-gu, Busan, 49201, Korea.
Sang-Myung CheonDepartment of Neurology, School of Medicine, Dong-A University, 26, Daesingongwon-ro, Seo-gu, Busan, 49201, Korea. smcheon@dau.ac.kr.ORCID http://orcid.org/0000-0001-5905-2188
Dong-A University · KR

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundTacrolimus is a macrolide immunosuppressant widely used to prevent rejection after solid organ transplantation. In general, adverse events of tacrolimus occur more often as the concentration of tacrolimus in the blood increases. We report the case of a 39-year-old man who developed a variety of adverse events despite in the therapeutic level of tacrolimus in the blood. CASE PRESENTATION: A 39-year-old man underwent liver transplantation for liver cirrhosis due to alcoholic liver disease. The postoperative immunosuppressant consisted of tacrolimus (5 mg) and mycophenolate (500 mg) twice daily. Five months after taking tacrolimus, he presented with talkativeness, which gradually worsened. Brain magnetic resonance imaging performed 10 months after tacrolimus administration revealed a hyperintense lesion affecting the middle of the pontine tegmentum on T2WI. The blood concentration of tacrolimus was 7.2 ng/mL (therapeutic range 5-20 ng/mL). After 21 months, he exhibited postural tremor in both the hands. Twenty-four months after taking tacrolimus, he showed drowsy mentality, intention tremor, and dysdiadochokinesia. Electroencephalography presented generalized high-voltage rhythmic delta waves; therefore, tacrolimus was discontinued in suspicion of tacrolimus-induced neurotoxicity, and anticonvulsive treatment was started. The level of consciousness gradually improved, and the patient was able to walk independently with mild ataxia.

conclusionThis case shows that tacrolimus-induced neurotoxicity can occur even at normal concentrations. Therefore, if a patient taking tacrolimus exhibits psychiatric or neurologic symptoms, neurotoxicity should be considered even when the blood tacrolimus is within the therapeutic range.

Indexed as

Bipolar DisorderLiver TransplantationStatus EpilepticusAdultHumansImmunosuppressive AgentsMaleTacrolimusImmunosuppressive AgentsTacrolimusAtaxiaBipolar disorderNeurotoxicityStatus epilepticusTacrolimus

Identifiers

PMID34781882
PMCPMC8591960
OpenAlexW3213106457

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.